Skip Navigation Links
 



                     


 



   
    Learn More     Subscribe    
Join Now!      Login
 
 
 
FREE HEALTH
NEWSLETTER
 
 
Antioxidants Quiz
Which of the following is an antioxidant?
 
 
 
 
W
hat Doctors Don't Tell You
 

Pneumonia
A disease of doctors

© What Doctors Don't Tell You (Volume 15, Issue 11)

A third pneumonia-causing drug is the powerful anticancer agent methotrexate, also widely used in low doses against arthritis and severe psoriasis. It is thought to work by interfering with cell growth and suppressing the immune system. In about one in 20 patients, the drug has been found to attack the lungs, causing a range of conditions, including pneumonia.

What has surprised researchers is the rapidity and virulence of the drug’s side-effects. Pneumonia can be triggered after as little as two months of therapy, and by doses as low as 5 mg a week (Rev Rhum Engl Ed, 1996; 63: 453-6). Furthermore, the pneumonia may be irreversible, so that even stopping the methotrexate will not sort out the problem. A significant number of cases end in death, even with the very low doses (15 mg/week for a month) used for psoriasis (Mil Med, 2004; 169: 298-300).

Acne is another relatively minor skin condition that can also lead to pneumonia if treated by some prescription drugs. The antibiotic minocycline (Minocin) is a common treatment for acne, but it, too, can cause “various pulmonary complications”, including pneumonia characterised by “relapsing acute respiratory failure” (Chest, 2003; 123: 2146-8).

Why drugs cause pneumonia How is it that so many disparate drugs can cause such similar problems? According to French experts, there’s a wide range of explanations - from inflammation and swelling of lung tissue to outright lung cell poisoning (Rev Mal Respir, 1996; 13: 127-32).

In fact, it now turns out that the lungs are especially sensitive to a whole host of prescribed drugs - not just antibiotics, heart and arthritis medications, but also milder drugs such as antidepressants, appetite suppressants and even aspirin (see lower box). “Drug-induced lung disease is a major source of iatrogenic injury,” say doctors at the Department of Pulmonary Care in the Cleveland Clinic. “In 1972, only 19 drugs were known to cause pulmonary disease. Now, at least 150 agents are recognised, and the list continues to grow” (Cleve Clin J Med, 2001; 68: 782-5, 789-95).

This is disturbing enough, but now comes the news that lung disease may be even more dangerous than we thought. Experts from a number of UK hospitals voiced their concerns in a landmark analysis of the medical records of 40,000 patients. They found an association between respiratory problems such as pneumonia and a subsequent heart attack or stroke - in fact, a fivefold increase in risk.

What lung infections apparently do is disturb the fat/plaque buildup in arteries, turning a theoretical problem into a killer disease (N Engl J Med, 2004; 351: 2599-610).

Among the chief investigators was Professor Patrick Vallance of University College London, who put it like this: “After the age of 50, we all have some degree of furring up in the arteries, but most of the time, it sits there fairly harmlessly. However, during infection, stable deposits become unstable and may break off, causing blockages that may lead to a heart attack or stroke.”

This means that drugs that cause pneumonia as a side-effect may be more dangerous than we thought - even those seemingly benign (and profitable) antacids such as Tagamet and Zantac. Professor Vallance hasn’t yet made the connection to drug-induced pneumonia - but we have.

On studying the available published mortality statistics for the major antacid ulcer drugs, we’ve found a consistent pattern. As soon as people start taking these drugs, the death rate soars. For H2 antagonists such as cimetidine (Tagamet), the rate doubles to a 90 per cent increase in fatalities in the first year (Gut, 1992; 33: 1280-4). For the three major proton-pump inhibitors (omeprazole, esomeprazole and lansoprazole), there’s an overall 60 per cent increase in non-ulcer deaths (J Gastroenterol Hepatol, 2005; 20: 11-25); omeprazole (Losec) is associated with a 44 per cent increase in deaths in year one, some of which are ‘circulatory diseases’ (Gut, 2003; 52: 942-6).

Add your comment   CONTINUED      Previous   1  2  3  4  Next   
About The Author
What Doctors Don’t Tell You is one of the few publications in the world that can justifiably claim to solve people's health problems - and even save lives. Our monthly newsletter gives you the facts you won't read anywhere else about what works, what doesn't work and what may harm you in both orthodox and alternative medicine. We'll also tell you how you can prevent illness.......more
Related Articles
 
Share   Facebook   Buzz   Delicious   Digg   Twitter  
 
 
 
 
 
 
From Our Sponsor
 
 
 
 
 
 
Featured Events
Wellness Inventory Certification Training - Level I
     February 18-May 20, 2014
     Los Angeles, CA USA
 
Additional Calendar Links
 
Wellness, Feeling, dimension!

Search   
Home       Wellness       Health A-Z       Alternative Therapies       Find a Practitioner       Healthy Products       Bookstore       Wellness Inventory
Healthy Kitchen       Healthy Woman       Healthy Man       Healthy Child       Healthy Aging       Wellness Center       Nutrition Center       Fitness Center
Free Newsletter      What Doctor's Don't Tell You      Stevia.com      Discount Lab Tests      First Aid      Global Health Calendar      Privacy Policy     Contact Us

Disclaimer: The information provided on HealthWorld Online is for educational purposes only and IS NOT intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek professional medical advice from your physician or other qualified healthcare provider with any questions you may have regarding a medical condition.